Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Hastings, NE

May 5, 2021Clay County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 5, 2021, 3:47 PM CDT for Clay County, Nebraska. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2021, 3:47 PM CDT (20:47 UTC)
Expired
May 5, 2021, 4:30 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, NE

The radar

The Grand Island radar (KUEX), 39 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:59 PM CDTHAIL 0.881 N Clay Center, NEHAIL COVERED THE GROUND.
May 5, 4:11 PM CDTTORNADO4 Sse Clay Center, NELANDSPOUT TORNADO.
May 5, 4:30 PM CDTTORNADO 14 Sse Clay Center, NECORRECTED TIME FROM PREVIOUS TORNADO REPORT FROM 4 SSE CLAY CENTER. LANDSPOUT TORNADO.
May 5, 4:30 PM CDTTORNADO4 Sse Clay Center, NECORRECTS PREVIOUS TORNADO REPORT TO REVERT MAGNITUDE OF TORNADO BACK TO UNKNOWN. INCLUDES CORRECTED TIME FROM FIRST TORNADO REPORT FROM 4 SSE CLAY CENTER. LANDSPOUT TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KGID 052047
SVRGID
NEC035-052130-
/O.NEW.KGID.SV.W.0034.210505T2047Z-210505T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
347 PM CDT Wed May 5 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Central Clay County in south central Nebraska...

* Until 430 PM CDT.

* At 346 PM CDT, a severe thunderstorm was located near Harvard, or
  12 miles east of Hastings, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harvard and Clay Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 9828 4070 9821 4061 9782 4038 9783
TIME...MOT...LOC 2046Z 286DEG 25KT 4059 9815 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
3 follow-up statements
592 
WWUS53 KGID 052103
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
403 PM CDT Wed May 5 2021

NEC035-052130-
/O.CON.KGID.SV.W.0034.000000T0000Z-210505T2130Z/
Clay NE-
403 PM CDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN CLAY COUNTY...

At 402 PM CDT, a severe thunderstorm was located over Clay Center, or
19 miles east of Hastings, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Harvard and Clay Center 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 9816 4056 9816 4063 9809 4055 9782
      4038 9783
TIME...MOT...LOC 2102Z 291DEG 25KT 4053 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
204 
WWUS53 KGID 052119
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
419 PM CDT Wed May 5 2021

NEC035-052130-
/O.CON.KGID.SV.W.0034.000000T0000Z-210505T2130Z/
Clay NE-
419 PM CDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CLAY COUNTY...

At 418 PM CDT, a severe thunderstorm was located near Ong, or 25
miles east of Hastings, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 9807 4051 9804 4058 9793 4055 9782
      4038 9783
TIME...MOT...LOC 2118Z 304DEG 24KT 4047 9792 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wesely
189 
WWUS53 KGID 052132
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
432 PM CDT Wed May 5 2021

NEC035-052141-
/O.EXP.KGID.SV.W.0034.000000T0000Z-210505T2130Z/
Clay NE-
432 PM CDT Wed May 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.

LAT...LON 4045 9807 4051 9804 4058 9793 4055 9782
      4038 9783
TIME...MOT...LOC 2131Z 286DEG 25KT 4045 9784 

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:02 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 5, 12:02 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1202 PM CDT Wed May 5 2021

...AVIATION UPDATE...

.DISCUSSION...(Today through Tuesday)
Issued at 455 AM CDT Wed May 5 2021

Main items to note with this forecast:
- A few strong storms with gusty winds can't be ruled out this aftn
- Frost possible late tonight - Thu AM across the far north
- Dry and pleasant Thu into Fri
- Turning active and cooler this weekend. Much cooler Mon-Tue.

Radar returns have gradually incr this morning in response to a
weak perturbation from central SD into central NE that's sliding
ESE/SE in the upper flow. Wouldn't be surprised if much of this is
virga attm, given cloud bases generally AOA 8K ft. In the larger
picture, broad troughing is in place from Hudson Bay southward
into Mid MS Valley, with modest ridging over the West Coast. This
leaves the C Plains in moderate WNW/NW flow aloft. At the sfc, an
axis of high pressure extends from the E Dakotas through central
KS, with only modest lee troughing developing in response to
approaching wave. Temps are quite variable across the area,
ranging from mid 30s near sfc ridge axis at HJH, to low 50s at EAR
where clds are thicker and S winds have incr to 10-15 MPH.

The ongoing band of elevated shwrs will shift E thru the AM, and
may even clear the CWA by noon. Current forecast may be too slow
with this PoP progression. Behind this wave, clds should clear out
for a time as a sfc trough passes thru the area. Good heating
near this wind shift, along with steep low-mid level lapse rates,
may allow for convective temps to be met this aftn and potentially
support some iso to widely scat tstorms. Models have been
trending faster with the trough, with last several HRRR/RAP runs
placing the wind shift and best chcs SE/S of the Tri Cities. CAPE
is weak (MLCAPE only near 500 J/kg) owing to scant low level
moisture, but with near equal amnts of DCAPE and deep inverted-V
forecast soundings, strong gusty winds could accompany any storm.
Otherwise, expect shifting winds from S to NW with passage of
trough and high temps pleasant in the mid 60s to low 70s.

Additional elevated shwrs may move off the central High Plains and
into SW third of the area tonight as NW upper flow amplifies.
Thus, carried some slgt PoPs thru the overnight to account for
this. Gradually clearing skies late tonight and approach of sfc
ridge axis and weakening winds may support some frost across the
far N where low temps are forecast to dip into the mid 30s.
However, confidence on both the clearing skies and weakening winds
is just too low attm to issue a Frost Advy, esp considering
limited area/time of such conditions. Will let day shift reassess.

Dry conditions and pleasant temps are expected for Thu into Fri.
Thu actually looks very nice considering the full sun and weak
winds. There is non-zero (but still low) chc for some elevated
convection across S zones late Thu night into Fri AM, near the
exit region of low level jet (LLJ). Moisture return isn't great,
but presence of the LLJ and some isentropic ascent leads me to
think some PoPs may be needed for KS zones at some point. Once
this activity exits, incr S winds will allow for nice aftn warmup.

Pattern turns more active as we head into the weekend as next
upper trough digs into N Rockies. Latest model blend is for a lee
sfc low to dev over the central High Plains Sat AM and then shift
ESE along a warm frontal zone thru KS Sat aftn into overnight.
Where this warm front sets up will have significant impact on
sensible wx on Sat, in terms of both high temps and tstm/severe
wx potential. Attm, latest model blend favors this bndry
remaining just S of the CWA, but perhaps still close enough for
some strong tstm activity. The latest SPC Day 4 outlook just
misses our SE CWA, but some refinement is certainly possible over
the coming days, and ultimately a Marginal Risk will likely be
need further N than current Day 4 15% area. Those with weekend
plans (usually a busy weekend with Mother's Day and graduations)
will want to keep an eye on Saturday's forecast, esp areas near
and S of the KS/NE state line. Elsewhere, incr moisture and large
scale ascent should support development of shwrs and
elevated/weak convection, esp by Sat aftn/eve across NE half of
CWA.

Thereafter, the current forecast is full of rain chances from Sun
all the way thru Tue, though this is likely overdone. In fact,
Sun has trended mainly dry on latest deterministic runs of EC/GFS,
so current 20-30 PoPs could certainly trend downward as
confidence incr. PoPs ramp back up for Mon into Tue as a series of
disturbances rotate thru the region in active zonal/NW flow.
Considerable/persistent cld cover,easterly low level flow, and
periodic shwrs will keep temps chilly for early/mid may, generally
in the 50s. Normal high temps are quickly climbing thru the 60s
and into the 70s...so current forecast temps are a solid 10-15 deg
below normal. Good news is that both EPS and GEFS are in good
agreement for solid warming trend second half of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1112 AM CDT Wed May 5 2021

-SHRA are moving out of the area. This afternoon some of the
 models are hinting at some isolated convector along a cold front
 progged to move through the area around 20 to 21z. Thinking GRI
 has higher chances to see VCTS as the front will move through
 around max heating today, so will put a mention in GRI TAF for
 VCTS. Outside of any convection that does form, expecting mostly
 mid and high clouds through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Beda
Hazardous weather outlook, May 5, 3:34 AM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 AM CDT Wed May 5 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 AM CDT Wed May 5 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a chance for isolated to widely scattered thunderstorms
this afternoon and early evening, mainly for areas southeast of a
line from Greeley to Arapahoe. Severe activity is unlikely, but
gusty winds will be possible near any thunderstorm.

Late tonight, localized areas of frost are possible across Valley
and Greeley Counties in central Nebraska, especially in low lying
and sheltered areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return to the forecast area late Friday night
through Saturday evening. It is still too early to confidently
assess severe storm potential, but current indications suggest
that at least some strong activity cannot be ruled out in the
general region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, May 5, 2:59 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
259 PM CDT Wed May 5 2021

NEZ048-063-052030-
Merrick NE-Hamilton NE-
259 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND WEST
CENTRAL MERRICK COUNTIES UNTIL 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Archer, or 19 miles northeast of Grand Island, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Central City, Clarks, Hordville and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 9780 4119 9780 4117 9783 4097 9783
      4110 9828 4124 9822 4121 9779
TIME...MOT...LOC 1958Z 281DEG 29KT 4114 9815

ADP
Special weather statement, May 5, 3:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
319 PM CDT Wed May 5 2021

KSZ006-NEZ085-052045-
Smith KS-Webster NE-
319 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Inavale, or 38 miles northeast of Phillipsburg, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3996 9881 4000 9876 4000 9873 4003 9873
      4009 9866 4000 9848 4000 9850 3977 9850
      3975 9854
TIME...MOT...LOC 2019Z 309DEG 21KT 3998 9867

ADP
Special weather statement, May 5, 3:20 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
320 PM CDT Wed May 5 2021

NEZ075-076-052045-
Adams NE-Clay NE-
320 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN ADAMS COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hansen, or near Hastings, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harvard, Trumbull, Inland and Hansen.

LAT...LON 4047 9803 4063 9847 4070 9842 4070 9806
      4067 9797
TIME...MOT...LOC 2019Z 293DEG 20KT 4067 9833

Wesely
Special weather statement, May 5, 3:25 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
325 PM CDT Wed May 5 2021

NEZ085-086-052100-
Nuckolls NE-Webster NE-
325 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS AND EASTERN WEBSTER
COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cowles, or 28 miles south of Hastings, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Superior, Nelson, Guide Rock, Ruskin, Oak, Cowles, Nora, and
Bostwick.

LAT...LON 4008 9789 4000 9805 4000 9833 4005 9852
      4032 9835 4025 9783
TIME...MOT...LOC 2024Z 282DEG 26KT 4018 9832

Wesely
Local storm report, May 5, 3:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             12 NNW LEBANON          39.99N 98.60W
05/05/2021  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

&&

JMBW
Special weather statement, May 5, 3:40 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
340 PM CDT Wed May 5 2021

NEZ049-064-052115-
York NE-Polk NE-
340 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YORK AND SOUTHERN POLK
COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Polk, or 17 miles northwest of York, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Polk, Benedict, Gresham and Thayer.

LAT...LON 4085 9737 4096 9783 4115 9783 4105 9737
TIME...MOT...LOC 2039Z 286DEG 25KT 4106 9781

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:59 PM CDTSpecial Weather StatementGIDMerrick31 min
May 5, 3:11 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick34 min
May 5, 3:20 PM CDTSpecial Weather StatementGIDClay25 min
May 5, 3:23 PM CDTSevere Thunderstorm WarningGIDWebster37 min
May 5, 3:25 PM CDTSpecial Weather StatementGIDNuckolls35 min
May 5, 3:40 PM CDTSpecial Weather StatementGIDYork35 min
May 5, 3:50 PM CDTSpecial Weather StatementGIDYork40 min
May 5, 4:06 PM CDTFrost AdvisoryGIDGreeley, Sherman, Valley17 hr
May 5, 4:16 PM CDTSpecial Weather StatementGIDYork29 min
May 5, 4:30 PM CDTSpecial Weather StatementGIDFillmore30 min
May 5, 4:48 PM CDTSpecial Weather StatementGIDYork27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.